Texas, 2015Flash Flooding and Hail in Texas, May 18, 2015
May 18, 2015 · NWS EWX · 6 events in 4 counties and zones
Thunderstorms developed early in the morning producing flash flooding across the eastern areas of the county warning area. These storms exited the area by mid morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed early in the morning producing flash flooding across the eastern areas of the county warning area. These storms exited the area by mid morning. More storms developed in the evening as well across the Edwards Plateau and Hill Country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 18, 4:50 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, May 18, 4:50 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
550 AM CDT MON MAY 18 2015
.AVIATION...
SHRA/TSRA ALL AREAS TODAY WILL SHIFT TO THE RIO GRANDE PLAINS AND
EDWARDS TONIGHT...THEN EDWARDS PLATEAU...HILL COUNTRY AND AUSTIN
AREA TUESDAY. ISOLD SHRA/TSRA ARE EXPECTED ELSEWHERE. FOR NOW...
HAVE LEFT MENTION OUT OF TAFS AS PROBS ARE TOO LOW TO MENTION.
IFR/MVFR CIGS LIFT TO VFR MIDDAY INTO AFTERNOON. MVFR CIGS RETURN
THIS EVENING...THEN IFR OVERNIGHT AND BACK TO MVFR TUESDAY. PATCHY
IFR/MVFR VSBYS IN BR ARE EXPECTED EARLY THIS MORNING AND OVERNIGHT
TONIGHT AS WELL IN SHRA/TSRA. S TO SE WINDS 5 TO 15 KTS PREVAIL
WITH GUSTS TO 25 KTS POSSIBLE.
&&
.PREV DISCUSSION... /ISSUED 353 AM CDT MON MAY 18 2015/
SHORT TERM (TODAY THROUGH TUESDAY)...WEAK MID LEVEL FORCING AND
STRENGTHENING LOW LEVEL JET ARE CONTRIBUTING TO SCATTERED SHOWER
AND ISOLATED THUNDERSTORM DEVELOPMENT EARLY THIS MORNING. COVERAGE
SHOULD CONTINUE TO INCREASE THROUGH THE EARLY TO MID MORNING
HOURS...EVENTUALLY FOCUSING MORE TOWARDS THE NORTHEAST
CWA...NORTHEAST OF A SAN MARCOS TO HALLETTSVILLE LINE...AS MID
LEVEL FLOW VEERS MORE SOUTHWEST AND SLIGHTLY DRIER AIR WORKS INTO
THE SOUTHERN COUNTIES.
CONVECTION SHOULD ALSO FIRE LATE AFTERNOON AND EVENING IN THE
HIGHER TERRAIN OF MEXICO AND ACROSS THE BIG BEND AND WEST TEXAS
NEAR THE DRY LINE. A FEW OF THESE STORMS COULD REACH WESTERN AREAS
OF THE EDWARDS PLATEAU AND RIO GRANDE PLAINS THIS EVENING AND
OVERNIGHT. A STRONGER STORM OR TWO WILL BE POSSIBLE ACROSS THIS
REGION.
TONIGHT THROUGH TUESDAY NIGHT THE UPPER LEVEL LOW CURRENTLY OVER
CALIFORNIA WILL SHEAR NORTHEAST THROUGH THE ROCKIES. A LEAD MID
AND UPPER LEVEL SHORTWAVE WILL PASS THROUGH WEST TEXAS AND THE
PANHANDLE...AND INTO NORTH TEXAS AND OKLAHOMA. THE MAIN FORCING
WILL PASS PRIMARILY NORTH OF THE CWA...BUT CLOSE ENOUGH FOR
SCATTERED POPS NORTH OF A DEL RIO TO AUSTIN LINE ON TUESDAY.
LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...ANOTHER UPPER LEVEL
LOW WILL DEVELOP OFF THE CALIFORNIA COAST WEDNESDAY AND THURSDAY.
INITIALLY SHOULD SEE A REDUCTION IN POPS ON WEDNESDAY WITH
SLIGHTLY DRIER AIR IN PLACE...STRENGTHENING CAP...AND LACK OF
FORCING.
FORECAST CONFIDENCE DECREASES WEDNESDAY NIGHT AND THURSDAY...
DEPENDENT ON SOUTHWARD PROGRESSION OF A COLD FRONT. BOTH THE
NAM12 AND ECMWF ARE STRONGER AND FARTHER SOUTH THAN THE GFS WITH A
COLD FRONT THAT DROPS SOUTH BEHIND THE AFOREMENTIONED DEPARTING
SHORTWAVE THROUGH THE SOUTHERN PLAINS TUESDAY NIGHT. BOTH HAVE THE
FRONT ENTERING THE HILL COUNTRY WEDNESDAY NIGHT AND BISECTING THE
CWA BY 12Z THURSDAY. ORGANIZED CONVECTION AND ASSOCIATED OUTFLOW
TO THE NORTH ON WEDNESDAY WILL LIKELY PLAY A ROLE ON HOW FAR SOUTH
FRONT MAKES IT WEDNESDAY NIGHT. FOR NOW HAVE FOLLOWED SLIGHTLY
CLOSER TO THE NAM12/ECMWF SOLUTIONS OVER THE GFS...SHOWING THE
FRONT WILL BE CLOSE OR INTO THE CWA WEDNESDAY INTO THURSDAY.
BACKED FLOW...MOISTURE POOLING...WEAKENING CAP AND THE FRONT SHOULD
RESULT IN AN INCREASE IN POPS...ESPECIALLY NORTHERN AND WESTERN
AREAS WEDNESDAY NIGHT AND SOUTHERN AND WESTERN AREAS THURSDAY.
CONFIDENCE IS EVEN LOWER THURSDAY NIGHT AND FRIDAY ON WHERE FRONT
STALLS AND WHEN IT EVENTUALLY LIFTS BACK NORTH. AGAIN...CONVECTIVE
OUTFLOW BOUNDARIES WILL LIKELY PLAY A ROLE IN THIS. TIMING OF ANY
DISTURBANCES ALSO IN THE APPROACHING ACTIVE SUB-TROPICAL BRANCH
OF THE JET STREAM ARE VERY DIFFICULT TO PINPOINT THIS FAR OUT.
BUT GENERALLY CONTINUED SCATTERED POPS IN THE FORECAST THURSDAY
NIGHT AND FRIDAY. TEMPERATURES ALSO TRICKY THURSDAY AND FRIDAY...
AND MAY HAVE TO BE LOWERED IN FUTURE PACKAGES ACROSS NORTHERN
AREAS FOR THURSDAY IF FRONT IS FARTHER SOUTH.
EVENTUALLY THE SECOND UPPER LEVEL LOW OVER CALIFORNIA OPENS AND
MOVES EAST FRIDAY AND INTO THE SOUTHERN PLAINS AND TEXAS OVER THE
WEEKEND. BOTH THE ECMWF AND GFS ARE INDICATE ANOTHER GOOD SHOT OF
PRECIP SATURDAY NIGHT INTO SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 86 72 85 71 86 / 50 20 30 10 20
AUSTIN BERGSTROM INTL AIRPORT 85 72 85 71 86 / 50 20 30 10 20
NEW BRAUNFELS MUNI AIRPORT 86 72 86 71 85 / 40 20 20 10 20
BURNET MUNI AIRPORT 84 71 83 70 83 / 40 20 40 10 20
DEL RIO INTL AIRPORT 88 72 88 72 88 / 40 40 30 20 20
GEORGETOWN MUNI AIRPORT 84 71 84 71 84 / 50 20 30 10 20
HONDO MUNI AIRPORT 86 72 87 72 87 / 40 20 20 20 20
SAN MARCOS MUNI AIRPORT 86 72 85 71 86 / 50 20 20 10 20
LA GRANGE - FAYETTE REGIONAL 86 73 86 73 86 / 50 10 20 10 20
SAN ANTONIO INTL AIRPORT 87 72 86 72 86 / 40 20 20 10 20
STINSON MUNI AIRPORT 87 73 87 73 87 / 40 20 20 10 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...76
Hazardous weather outlook, May 18, 3:10 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 AM CDT MON MAY 18 2015
TXZ171>173-183>194-202>209-217>225-228-191000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
410 AM CDT MON MAY 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. LOCALLY
HEAVY RAINS WILL BE THE MAIN THREAT MOST AREAS. AN ISOLATED STRONG
STORM OR TWO IS POSSIBLE ACROSS THE EDWARDS PLATEAU AND RIO GRANDE
PLAINS THIS EVENING INTO OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
CHANCES OF THUNDERSTORMS CONTINUE TUESDAY THROUGH SUNDAY. LOCALLY
HEAVY RAINS AND STRONG STORMS ARE POSSIBLE...MAINLY WEDNESDAY
NIGHT INTO THURSDAY AND AGAIN SATURDAY INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE OVER THE NEXT SEVERAL DAYS.
In the hours before
Special weather statement, May 18, 4:27 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 AM CDT MON MAY 18 2015
TXZ223-181100-
GONZALES TX-
527 AM CDT MON MAY 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GONZALES COUNTY
UNTIL 600 AM CDT...
AT 526 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GONZALES...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GONZALES...WAELDER...LITTLE NEW YORK...DILWORTH...NEWTONVILLE AND
NICKLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2963 9714 2958 9721 2957 9720 2944 9737
2959 9748 2976 9730 2964 9713
TIME...MOT...LOC 1026Z 229DEG 20KT 2954 9739
CPFlash Flood, Gonzales
- When
- May 18, 6:15 AM CST to 7:00 AM CST
- Where
- Gonzales County, 4.1 mi NNE of Nixon to 0.92 mi NNW of Sample
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 29.327, -97.752
Water was reported over the roadway at Interstate 10 and the Gonzales and Fayette county line. A report of a semi-truck sliding off a roadway due to high water, and a high water rescue in the city of Gonzales were received but no additional details given.
Flash Flood, Fayette
- When
- May 18, 6:20 AM CST to 6:45 AM CST
- Where
- Fayette County, 0.85 mi N of Flatonia to 0.7 mi S of Flatonia
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.692, -97.120
Roads at Highway 95 and 609 were closed due to high water. Also, a number of low water crossings within the city of Flatonia had water flowing over them.
Flash Flood, Fayette
- When
- May 18, 6:32 AM CST to 6:45 AM CST
- Where
- Fayette County, 2.06 mi ESE of Plum to 2.13 mi ESE of Plum
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.916, -96.939
Airport Road near Highway 71 was closed due to high water northwest of the city of La Grange.
Flash Flood, Fayette
- When
- May 18, 6:45 AM CST to 8:30 AM CST
- Where
- Fayette County, 2.84 mi S of Schulenburg Arpt to 1.97 mi E of Schulenburg
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 29.689, -96.873
Sections of Highway 90 and FM 1579 east of Schulenberg have water over the roadways. There were also reports of road damage and washed out culverts along these roadways.
Flash Flood, Bexar
- When
- May 18, 8:40 AM CST
- Where
- Bexar County, 3.47 mi N of Southton to 3.49 mi N of Southton
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.330, -98.585
On Monday May 18th around 8:50 AM, a woman died in her Honda SUV after her vehicle was swept off a flooded road and lodged underneath a small bridge on the other side of the highway. This happened on the southwest side of San Antonio along the I-35 frontage road near Cassin Road. The vehicle drove around a barricade onto the flooded access road which was at least 2-3 feet underwater. Her body was recovered around 5 pm after flood waters receded. Many roads and low water crossings remained flooded across San Antonio due to heavy rains that occurred early Sunday morning, the previous day.
Hail, Llano
- When
- May 18, 6:02 PM CST
- Where
- Llano County, 1.37 mi ESE of Valley Spgs
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.840, -98.780
Nickel sized hail was reported about 9 miles northwest of the city of Llano.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, May 18 to 20, 20151 death · $1.0 million · 1.75 in hail · 25 events
- Flash Flooding in Louisiana, May 18, 20151 death · 2 injured · $166,000 · 24 events
- Flash Flooding and Flooding in Maryland, May 18 to 19, 20151 death · $15,000 · 6 events
- Tornadoes and Flash Flooding in Texas, May 18 to 20, 2015$2.0 million · EF1 · 36 events
- Damaging Winds in New York, May 18, 2015$135,000 · 52 kt wind · 9 events
- Flash Flooding in New York, May 18, 2015$50,000 · 3 events
- Tornadoes and Flash Flood in Texas, May 18 to 19, 2015$15,000 · EF0 · 21 events
- Hail and Damaging Wind in New York, May 18, 2015$30,000 · 1 in hail · 2 events
- Frost and Freeze in Minnesota, May 18 to 19, 201524 events
- Flash Flooding and Lightning Strike in Texas, May 18, 20151 injured · 13 events
- Frost and Freeze in North Dakota, May 18 to 19, 201518 events
- Hail and Damaging Winds in New Mexico, May 18 to 19, 2015$2,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577979, 577980, 577982, 577984, 583166, 577985.